Arkansas, 2018

Hail and Damaging Winds in Arkansas, May 31, 2018

May 31, 2018 · NWS MEG · 3 events in 2 counties and zones

An upper level disturbance in a northwest flow pattern interacted with an unstable environment to produce a couple of severe thunderstorms over portions of northeast Arkansas during the late evening hours of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance in a northwest flow pattern interacted with an unstable environment to produce a couple of severe thunderstorms over portions of northeast Arkansas during the late evening hours of May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 7:23 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 31, 7:23 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
823 PM CDT Thu May 31 2018

.UPDATE...

Update to include severe thunderstorm watch and to slow the
advance of higher pops southward.

&&

.DISCUSSION...

Showers and thunderstorms have developed just to the north of the
Mid South this evening in response to a shortwave progressing
southeast from the Middle Mississippi Valley. As the wave moves
south, expect enhanced mid level forcing to result in storms
organizing into a squall-line and pushing south through the region
late this evening through the overnight hours. The airmass in
advance of the shortwave remains very warm, moist, and
conditionally unstable with MLCAPE values in excess of 2000 j/kg
and mid level lapse rates around 8C. In addition to the available
instability, deep layer shear should increase on the order of
30-40 kts across the northern half of the region, which should
continue to support storm organization and squall line potential.
This is also supported by the latest mesoanalysis which is showing
DCAPE greater than 1000 j/kg. The threat for damaging winds will
be the greatest severe threat, with a secondary threat for large
hail and isolated tornadoes.

Storms should weaken late tonight as they progress south of the
Interstate 40 corridor, where mid level capping is stronger and
mid level heights are greater.

The forecast has been updated along with grids and hazardous
weather outlook products.

JLH

&&

.PREV DISCUSSION... /issued 326 PM CDT Thu May 31 2018/

Convection along old outflow boundaries across Southern Missouri
and Western Kentucky has begun. Latest CAM models show convection
eventually developing into a line that will push into Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee by 5-7 PM.
Since the airmass over the Mid-South is very moist and unstable,
a decent cold pool may develop pushing MCS farther south than some
of the CAM models are suggesting. Have based POPS for tonight on
the 12Z NSSL-WRF as the model seems to have the best handle on
possible timing. Damaging winds will be the main threat from these
storms, but large hail will also be possible. The storms will
likely reach the I-40 corridor between 8 PM-12 AM CDT, possibly
moving as far south as North Mississippi between 10 PM-2 AM CDT
before dying out. Lingering showers may still be affecting
Northwest Mississippi around sunrise.

The CAM models indicate redevelopment of thunderstorms will occur
by Friday midday along old outflow boundaries across North
Mississippi. The convection will continue across North Mississippi
into the afternoon hours. Elsewhere, may stay dry. Temperatures
may be cooler across North Mississippi due to lingering cloud
cover from the previous nights convection and redevelopment. For
areas north of the of the I-40 corridor, highs will reach back
into the lower 90s.

Saturday will be a warm day across the Mid-South with highs
reaching into lower to mid 90s. As a result, heat indices will
reach between 100-105 degrees across much of the area. At this
time, only expect isolated convection to develop which will likely
be more diurnally driven. Better chances for showers and
thunderstorms will come Saturday Night as a cold front pushes
through the CWA. Some of these storms may be severe especially
during the evening hours.

On Sunday, high pressure will settle over the region with the area
remaining in northwest flow aloft through the middle of next week.
Drier air and cooler temperatures will filter into the region
thanks to the high pressure. Expect generally rain free conditions
from Sunday through Thursday. However, can't totally rule out
convection developing in association with a disturbance moving
through the northwest flow. For now will continue with a dry
forecast.

KRM

&&

.AVIATION...

Currently VFR conditions prevail at all four terminals. A line of
storms is expected to move NW to SE across the region overnight.
Have prevailed VCTS for much of the night as such, with TEMPO
currently to cover latest thinking on timing. Reduced visibility
to MVFR or lower along with gusty winds will be the impacts as
the line moves through each terminal. Winds should become more
westerly tomorrow morning as ceilings improve with VFR prevailing
through the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 31, 7:12 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
812 PM CDT Thu May 31 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
812 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

An Enhanced Risk for severe thunderstorms will remain across
northern portions of the Mid South tonight with a Slight Risk
further south across the Interstate 40 corridor.

Thunderstorms will drop southeast later this evening and overnight
forming into a line and posing the threat for damaging winds,
large hail, and isolated tornadoes. This severe threat will
diminish late tonight as the line pushes south of the Interstate
40 corridor well after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices could exceed 100 degrees both Friday and Saturday.
There will be additional chances for strong to severe
thunderstorms across the Mid South on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

JLH

In the hours before

Special weather statement, May 31, 4:54 PM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
554 PM CDT THU MAY 31 2018

ARZ008-312345-
Randolph AR-
554 PM CDT THU MAY 31 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Northwestern Randolph County in eastern Arkansas...

At 553 PM CDT...a strong thunderstorm producing hail up to the size
of nickels and winds up to 50 mph was located near Thayer, moving
southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Randolph County should monitor this storm
closely.

LAT...LON 3650 9113 3631 9125 3631 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3648 9140 3650 9141
TIME...MOT...LOC 2253Z 292DEG 21KT 3654 9145

JOHNSON

The radar

The Memphis radar (KNQA), 162 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 31, 9:36 PM CST to 9:45 PM CST
Where
Lawrence County, 2.17 mi WNW of Ravenden to 1.11 mi E of Ravenden
Measured
1 in hail
Reported by
Public
Coordinates
36.244, -91.285

Thunderstorm Wind, Greene

When
May 31, 10:33 PM CST to 10:40 PM CST
Where
Greene County, 1.56 mi NW of Marmaduke to 0.83 mi ESE of Marmaduke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.194, -90.402

Large tree down at the intersection of South 5th Street and Main Street in Marmaduke.

Thunderstorm Wind, Greene

When
May 31, 11:26 PM CST to 11:40 PM CST
Where
Greene County, 1 mi SE of Paragould Muni Arpt to 0.53 mi SE of Paragould
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.060, -90.506

Straight line winds caused structural damage across Paragould. Numerous trees and power lines were knocked down including 7th Street, Carroll Road and West Thompson Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754305, 754306, 768627.